ADVERTISEMENT
Search

Pharmacy News

Dr Marie Sartain
/ Categories: APhA News

Coming off GLP-1s slowly could be key to preventing weight regain

Despite concerns about patients regaining weight after stopping GLP-1 receptor agonists such as semaglutide and tirzepatide, new research suggests that such gains aren’t necessarily the case. The key, the findings suggest, lies in gradually weaning off the drug instead of withdrawing abruptly and completely, and then continuing to make healthy choices.

Researchers from a Copenhagen- and London-based digital weight loss clinic called Embla, also found that lower doses were just as effective as higher doses and that slowly reducing medication while focusing on lifestyle changes prevented weight regain.

In the study, 353 of the 2,246 patients started to “taper off” semaglutide after they had reached their target weight. This involved gradually reducing their dose to zero over an average of 9 weeks while still receiving coaching on diet and exercise. Their average weight loss during the 9 weeks of tapering was 2.1%.

At a 26-week follow-up, 85 patients for whom data was available had maintained a stable weight even after completely terminating the medication.

The researchers conclude that patients who tapered off semaglutide maintained a stable body weight for the first 26 weeks after tapering.

"The combination of support in making lifestyle changes and tapering seems to allow patients to avoid regaining weight after coming off semaglutide," said Henrik Gudbergsen, MD, lead researcher for the small study and chief medical officer of Embla, in a press release.

The results were presented at the European Congress on Obesity, which was recently held in Venice, Italy.

Previous Article For smoking cessation, increasing dose may help improve abstinence
Next Article Fentanyl tablet seizures have quadrupled in 6 years
Print
1804 Rate this article:
3.3
Please login or register to post comments.
ADVERTISEMENT